[Skip to Content]
[Skip to Content Landing]
Article
March 1970

SYSTEMIC REACTION TO TROPICAMIDE

Author Affiliations

Waterville, Me

Arch Ophthalmol. 1970;83(3):382. doi:10.1001/archopht.1970.00990030382019
Abstract

To the Editor.  —I read the article "Systemic Reaction to Tropicamide" by Dr. J. W. Wahl carefully, and I cannot refrain from comment. The main point of the report appears to be that, "immediately following instillation of one drop of 0.5% tropicamide in each eye, he (the 10-year-old patient) fell from his chair to the floor unconscious. This was followed by generalized muscular rigidity, opisthotonus, pallor, and cyanosis." The author concludes that this was "an acute hypersensitivity reaction to 0.5% tropicamide ophthalmic solution." The possibility that the reaction was "simply an episode of syncope based on emotional factors" is dismissed as "unlikely in view of the fact that this child exhibited no evidence of anxiety or fear at any time."I can recall three patients of my own who, within 15 seconds following topical instillation of one drop of proparacaine in each eye, lost consciousness, developed generalized spasm and twitching

First Page Preview View Large
First page PDF preview
First page PDF preview
×